MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 62MM W/ IMPTR; PROST, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 62MM W/ IMPTR; PROST, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120162
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 01/30/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: (b)(4).
 
Event or Problem Description
It was reported that a revision surgery was performed on (b)(6) 2020 on the patient right hip due to pain and metallosis.The patient outcome is unknown.
 
Additional Manufacturer Narrative
As of today, device return and additional information has been requested for this complaint but has not become available.Since neither the underlying medical documents nor device part details were received for investigation no thorough medical investigation, manufacturing record review and assessment of the reported event can be performed.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.If the products or additional information become available in the future, this case will be reopened.Without additional information about this patient¿s particular case, our investigation remains inconclusive.No preventive or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
It was reported that a revision surgery was performed on (b)(6) 2020 on the patient right hip due to pain and metallosis.Both metallic components were explanted during the revision surgery.The primary right hip bhr surgery was performed on (b)(6) 2018.
 
Additional Manufacturer Narrative
It was reported that a right revision surgery was performed due to pain and metallosis.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the acetabular cup and the femoral head, this will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The reported pain, effusion, and metal staining may be consistent with reported metallosis; however, with the information provided the clinical root cause of the reported metallosis cannot be confirmed.It cannot be concluded the reported clinical reactions were associated with a malperformance of the implant.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 62MM W/ IMPTR
Common Device Name
PROST, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11444176
Report Number3005975929-2021-00130
Device Sequence Number3523417
Product Code NXT
UDI-Device Identifier03596010502629
UDI-Public03596010502629
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74120162
Device Catalogue Number74120162
Device Lot Number16EW17227
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 02/09/2021
Supplement Date Received by Manufacturer04/12/2021
10/07/2022
10/27/2022
Initial Report FDA Received Date03/09/2021
Supplement Report FDA Received Date04/14/2021
10/13/2022
10/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient SexMale